Canada’s military Surgeon-General is skeptical that psychiatric symptoms plaguing former soldiers who have taken mefloquine are related to use of the drug, and says the assertion that it can cause long-term brain damage is an unproven hypothesis except in the rarest of circumstances.
Brigadier-General Hugh MacKay’s comments come after Health Canada said side effects of the anti-malarial drug have been reported to last for years, and as some veterans are saying the drug left them with permanent psychiatric damage.
Dr. MacKay has asked health experts in the Defence department to look at the scientific literature on the medication and make recommendations regarding its use. He hopes the study will be completed by March. The work has taken on some urgency as Canada prepares to fulfill a three-year peacekeeping commitment in Africa.
The Surgeon-General told The Globe and Mail on Thursday that the term “mefloquine toxicity” was coined by a small number of experts who have not proved the drug causes long-standing harm except in very rare cases.
“The challenge is that the science they are using to support this hypothesis is not strong science. Until we have greater information and evidence to support this hypothesis, we risk making decisions that could be wrong decisions,” Dr. MacKay said. “And by making those decisions, we could be removing a viable anti-malarial medication from use in the world.”
Health Canada quietly adopted a new advisory for doctors, pharmacists and patients in August that says the drug can cause adverse neuropsychiatric reactions “that have been reported to continue many years after mefloquine has been stopped.”
The advisory warns that some users report symptoms including anxiety, paranoia, depression, hallucinations, psychotic behaviour and, in rare cases, thoughts of suicide.
The U.S. Food and Drug Administration cautions that neurological reactions to mefloquine “have been reported to be permanent in some cases.”
A 2015 examination of the effects of the drug on Australian troops says: “Mefloquine has been found to be a plausible cause of chronic central nervous system toxicity syndrome.” It adds that the side-effects can be mistaken for post-traumatic stress disorder.
And a study released this year by British MPs said that, while those who experience debilitating side effects from mefloquine are a minority, “we do not believe the risk and severity of these side effects are acceptable for our military personnel on operations overseas.”
Dr. MacKay pointed out that armed forces around the world still use mefloquine, and the World Health Organization and the U.S. Centers for Disease Control approve it. Its long-term side effects, he said, are seen in just one in 10,000 to one in 14,000 users.
The Centers for Disease Control, however, warns that “mefloquine is not recommended as a primary option” for military deployments to countries where malaria is prevalent. And, while mefloquine accounts for only about 5 per cent of the anti-malarial prescriptions given to Canadian soldiers, it makes up just 1 per cent of the anti-malarials given to the U.S. military.
And Elspeth Cameron Ritchie, a psychiatrist who is a retired U.S. military colonel and an expert on PTSD in members of the U.S. armed forces, said Dr. MacKay’s numbers are outdated.
“What is true is that there is not good recent research on mefloquine,” Dr. Ritchie said. “But, having said that, there’s a lot of people who say that it has damaged them. The one in 10,000 to one in 14,000 figure is one that we were using back in the early 1990s. Now, most estimates are about 25 per cent to 50 per cent of people will have acute neuropsychiatric affects [such as bad dreams and hallucinations] and we really don’t know how many people will have long-term effects.”
During the Somalia peacekeeping mission of 1992, about 900 Canadian Forces members were forced to take mefloquine as part of a poorly monitored clinical trial. Many reported the types of symptoms mentioned in the Health Canada warning, and some blame the drug for the violence that erupted on the night a 16-year-old Somali was beaten to death by Canadian troops.
A group of veterans is calling for an inquiry into what role the medication might have played in Somalia and for the government to contact troops or veterans who were required to take mefloquine to determine if they suffered long-term consequences. And they want more research to develop better diagnosis and treatment of the effects.
Dr. MacKay said he does not believe the Defence Department has contact information for all veterans who took mefloquine. “If a veteran is feeling unwell after Somalia, after any of the missions,” he said, “we want them to come forward and tell somebody, because our job, Veterans Affairs’ job, is to look after those who have become injured …”
And, although the Defence Department finances research, he said there is not enough evidence around mefloquine toxicity to justify spending money.
Defence plans to go to the 40 to 50 military personnel who have been prescribed the drug in each of the past three years to determine what effects they experienced and if any symptoms have been long-lasting.
As for the allegations of mefloquine toxicity, “people are believing in something that gives them an answer that they would like to hear,” Dr. MacKay said. “That can get in the way of them being able to get care for post-traumatic stress disorder that we know is real because they believe they have something that some people have said may exist.”Report Typo/Error